Alert archive / North Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Raleigh, NC

June 19, 2017Franklin County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jun 19, 2017, 4:00 PM EDT for Franklin County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2017, 4:00 PM EDT (20:00 UTC)
Expired
Jun 19, 2017, 4:30 PM EDT
In force
30 min
Issued by
NWS Raleigh, NC

County Franklin County, NC

The radar

The Raleigh/Durham radar (KRAX), 60 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
464 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

032 
WWUS82 KRAH 192000
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
400 PM EDT MON JUN 19 2017
 
NCZ010-026-192030-
Franklin NC-Warren NC-
400 PM EDT MON JUN 19 2017

...A strong thunderstorm will affect portions of Franklin and 
southwestern Warren Counties Until 430 PM EDT...

At 400 PM EDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Louisburg, moving northeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Louisburg, Youngsville, Centerville, Afton and Ingleside. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3638 7814 3631 7800 3623 7803 3596 7828
      3594 7835 3601 7847 3604 7849 3607 7847
      3639 7820
TIME...MOT...LOC 2000Z 214DEG 36KT 3604 7837 

$$

VINCENT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jun 19, 3:45 PM EDT, 15 minutes earlier.

Area forecast discussion, Jun 19, 3:45 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
345 PM EDT Mon Jun 19 2017

.SYNOPSIS...
A cold front will track east across the mountains this evening, then
stall over the Carolinas tonight. The front will gradually dissipate
over the region on Tuesday.

&&

.NEAR TERM /Today and Tonight/...
As of 200 PM Monday...

Overview: A cold front attendant a vertically stacked cyclone in
vicinity of Hudson Bay will track east across the southern
Appalachians this aft/eve, then stall over central NC tonight. Broad
cyclonic flow aloft will develop over the region this afternoon into
tonight as an upper level trough over the upper Great Lakes
progresses eastward into the OH Valley (this aft/eve) and northern
Mid-Atlantic (tonight). Expect an increasing potential for DPVA
attendant small amplitude waves as cyclonic flow aloft becomes
established this evening/tonight.

Environment: An extremely moist airmass is in place across central
NC today, with surface dewpoints ranging from 72-75F and 925 mb
dewpoints near ~20C (68F). Despite the presence of weak mid-level
lapse rates, rich low-level moisture and strong diurnal heating
(highs ranging from the mid/upper 80s W/NW to lower 90s E/SE) will
yield 1500-2500 J/kg of MLCAPE by peak heating. As of 17Z, CINH had
entirely eroded and moderate diurnal destabilization (1500-2000 J/kg
MLCAPE) had been achieved over most of central NC. Isolated
convection cannot be ruled out anywhere through mid-afternoon in
assoc/w mesoscale features such as differential heating boundaries,
the seabreeze and/or outflow from convection that develops along the
seabreeze. The relative best forcing will not arrive until late this
evening/tonight (21-06Z) when the SFC-925 front progresses into the
western Piedmont and small amplitude waves /DPVA/ become more likely
as cyclonic flow aloft strengthens over the region.

Hazardous Weather: Portions of central NC (primarily along/west of
Hwy 1) are in a slight risk for severe thunderstorms this afternoon
and evening. Strengthening westerly wind shear (25-35 knots by 21-
00Z) suggests multicellular organization will predominate, though
transient supercellular organization cannot be ruled out. As
activity develops along the front and/or on the eastern slopes of
the Appalachians by late afternoon, expect convection to grow
upscale via outflow as it progresses across the western Piedmont
toward the Hwy 1 corridor. Moderate instability, moderate DCAPE (750-
1000 J/kg), and high PWAT (~2.00") suggest severe downbursts will be
possible in association with any deep convection this afternoon and
evening, with the greatest potential along/west of Hwy 1 where cold
pool consolidation is most likely to occur in vicinity of peak
heating. Torrential rainfall can be expected with any deep
convection this afternoon through tonight (rainfall rates 1-3" per
hour). Isolated flash flooding will be possible in areas repeatedly
affected by convection, particularly urban, low-lying, and other
flood prone locations. -Vincent

&&

.SHORT TERM /Tuesday and Tuesday night/...
As of 200 PM Monday...

The cold front progressing into the region late this evening is
expected to stall over central NC tonight and persist during the day
Tue, amidst broad cyclonic flow aloft and rich moisture (PWAT
~2.00"). With the above in mind, expect numerous showers/storms in
vicinity of the stalled front Tue/Tue night, primarily east of Hwy 1
and south of Hwy 64. Little potential for convection is expected
north of the front in the far N/NW Piedmont near the VA border where
a drier airmass (PWAT ~1.50" and dewpoints in the lower 60s) is
progged to be in place during the day Tue. However, even in the
northern Piedmont, isold to sct convection will be possible AOA ~00Z
as the front washes out and moisture returns N/NW toward the
Appalachians. With cloud cover and convection, expect highs in the
lower 80s across most of central NC. Lows Tue night should range
from the mid 60s far N/NW to lower 70s far S/SE. -Vincent

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 345 PM EDT Monday...

On the southern periphery of the northern stream trough extending
from Quebec south into the Mid-Atlantic states, a quasi-stationary
frontal zone extending across eastern NC is expected to wash
out/dissipate across the area on Wednesday. The high ~2.0" PWAT
plume is forecast  to shift east and offshore early in the day, with
models showing only weak instability developing across the area
Wednesday afternoon, perhaps hindered by earlier/ongoing morning
convection and associated widespread cloudiness. Wouldn't be
surprise if central NC ended up seeing the best rain chances in the
morning, with pops actually decreasing by the afternoon, especially
west of Interstate-95. Daytime temperatures will be tempered by
clouds and rain chances. Highs in the lower to mid 80s. Lows in the
mid 60s around 70.

May see a brief reprieve from convection/rain on Thursday before
daily rain chances ramp up again Friday and continuing through the
weekend, fueled by strong tropical moisture transport feed and upper
disturbances(potentially convectively induced) between a tropical
low over east Texas/Lower MS Valley(disturbance currently near the
Yucatan Peninsula)and the subtropical high over the western Atlantic.
Eventually the low/remnant circulation center, is forecast to get
picked by the westerlies and attendant sfc cold front approaching
from the west Sunday and into Monday. This set up could lead
to a multi-day heavy rain event with the potential for flooding
across central NC for Friday through Sunday. Will continue to
monitor this heavy rain threat in the days to come. Temperatures
will be greatly influenced by convective rain chances, with highs
ranging from mid 80s to around 90. Lows in upper 60s to lower 70s.

&&

.AVIATION /18Z Monday through Saturday/...
As of 130 PM Monday...

24 Hour TAF period: VFR ceilings (3000-4000 ft AGL) were present
over most of central NC early this afternoon. S/SW winds sustained
at 10-15 mph will gust up to 20-25 mph at times this afternoon and
evening. All terminals are expected to be affected by showers and
thunderstorms late this aft/eve into tonight as a cold front
progresses east of the mountains into the western Piedmont. The
overall best chance for showers/storms will fall roughly between 21Z
this afternoon and 06Z tonight, though convection could persist into
the 06-12Z time frame at eastern terminals. Isolated severe
thunderstorms capable of producing WSW wind gusts up to 50 knots
will be possible between 21-03Z, primarily at the INT/GSO/RDU
terminals.

Looking ahead: The aforementioned front is expected to stall over
central NC tonight, then gradually wash out during the day Tuesday.
Sub-VFR ceilings cannot be ruled out during the pre-dawn /early
morning/ hours each day this week. Diurnal convection will be
possible both Tue/Wed, though primarily at eastern terminals. Early
morning stratus and diurnal convection could potentially affect all
terminals Wed-Sat, though confidence is lower than avg. -Vincent

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Vincent
NEAR TERM...Vincent
SHORT TERM...Vincent
LONG TERM...CBL
AVIATION...Vincent
Hazardous weather outlook, Jun 19, 8:08 AM EDT, 7 hours 52 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
808 AM EDT Mon Jun 19 2017

NCZ007>011-021>028-038>043-073>078-083>086-088-089-201215-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
808 AM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

There is a slight risk for severe thunderstorms across central North
Carolina late this afternoon and evening. Showers and thunderstorms
will develop along and ahead of a cold front as it tracks east of the
mountains later today. Isolated severe thunderstorms capable of
producing damaging wind gusts and hail up to the size of quarters
will be possible as activity progresses east across central North
Carolina late this afternoon and evening, primarily between 3 pm
this afternoon and 11 pm this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heavy rain will be possible early this week and again late this week
into this weekend. Isolated flash flooding will be possible in areas
repeatedly affected by heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, Jun 19, 2:42 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Raleigh NC
242 PM EDT MON JUN 19 2017

NCZ075-086-191930-
Hoke NC-Moore NC-
242 PM EDT MON JUN 19 2017

...A strong thunderstorm will affect portions of northern Hoke and
southeastern Moore Counties Until 330 PM EDT...

At 241 PM EDT, Doppler radar was tracking a strong thunderstorm near
Aberdeen, or 6 miles south of Southern Pines, moving northeast at 20
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Southern Pines, Pinehurst, Aberdeen, Pinebluff, Vass and Ashley
Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Torrential rainfall is occurring with this storm. If driving, slow
down and exercise additional caution to avoid hydroplaning.

&&

LAT...LON 3504 7946 3506 7949 3509 7952 3516 7950
      3529 7927 3527 7922 3524 7917 3521 7915
      3519 7910 3514 7912 3500 7941
TIME...MOT...LOC 1841Z 235DEG 18KT 3509 7941

VINCENT
Special weather statement, Jun 19, 2:45 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Raleigh NC
245 PM EDT MON JUN 19 2017

NCZ088-089-191930-
Sampson NC-Cumberland NC-
245 PM EDT MON JUN 19 2017

...A strong thunderstorm will affect portions of northwestern
Sampson and central Cumberland Counties Until 330 PM EDT...

At 244 PM EDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Fayetteville, moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Fayetteville, Godwin, Eastover, Stedman, Wade, Falcon, Linden, Vander
and Cedar Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Torrential rainfall is occurring with this storm. If driving, slow
down and exercise additional caution to avoid hydroplaning.

&&

LAT...LON 3497 7886 3504 7888 3526 7879 3526 7874
      3527 7872 3526 7870 3525 7862 3527 7857
      3525 7855 3522 7854 3519 7854 3500 7865
      3496 7869 3494 7876
TIME...MOT...LOC 1844Z 208DEG 17KT 3503 7879

VINCENT
Special weather statement, Jun 19, 3:11 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Raleigh NC
311 PM EDT MON JUN 19 2017

NCZ041-192000-
Wake NC-
311 PM EDT MON JUN 19 2017

...A strong thunderstorm will affect portions of central Wake County
Until 400 PM EDT...

At 311 PM EDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Garner, or 7 miles southeast of Cary, moving northeast
at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Raleigh, Cary, Wake Forest, Garner, Knightdale, Rolesville, Lake
Wheeler, Falls Lake Boat Ramp, Purnell and Lake Benson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Torrential rainfall is occurring with this storm. If driving, slow
down and exercise additional caution to avoid hydroplaning.

&&

LAT...LON 3599 7846 3598 7843 3594 7839 3593 7835
      3592 7835 3563 7862 3561 7869 3566 7880
      3572 7881 3605 7863
TIME...MOT...LOC 1911Z 210DEG 22KT 3571 7871

VINCENT
Special weather statement, Jun 19, 3:15 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Raleigh NC
315 PM EDT MON JUN 19 2017

NCZ041-042-077-192000-
Johnston NC-Harnett NC-Wake NC-
315 PM EDT MON JUN 19 2017

...A strong thunderstorm will affect portions of west central
Johnston...northeastern Harnett and south central Wake Counties
Until 400 PM EDT...

At 314 PM EDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Lillington, moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lillington, Clayton, Angier, Coats, Coats Crossroads, Buies Creek and
Raven Rock State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Torrential rainfall is occurring with this storm. If driving, slow
down and exercise additional caution to avoid hydroplaning.

&&

LAT...LON 3536 7877 3537 7881 3544 7887 3547 7888
      3550 7884 3563 7864 3566 7857 3568 7850
      3565 7846 3555 7838 3552 7838 3548 7842
      3537 7869
TIME...MOT...LOC 1914Z 235DEG 18KT 3545 7876

VINCENT
Special weather statement, Jun 19, 3:59 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Raleigh NC
359 PM EDT MON JUN 19 2017

NCZ026-027-192045-
Nash NC-Franklin NC-
359 PM EDT MON JUN 19 2017

...A strong thunderstorm will affect portions of western Nash and
eastern Franklin Counties Until 445 PM EDT...

At 359 PM EDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Bunn, or 16 miles southwest of Nashville, moving
northeast at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Nashville, Bunn, Red Oak, Spring Hope, Middlesex, Castalia, Pilot and
Aventon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3621 7801 3618 7798 3619 7797 3618 7795
      3619 7794 3618 7793 3619 7792 3617 7792
      3616 7790 3614 7789 3614 7782 3583 7810
      3577 7819 3579 7824 3587 7828 3590 7831
      3622 7807
TIME...MOT...LOC 1959Z 218DEG 29KT 3587 7822

VINCENT
Special weather statement, Jun 19, 4:00 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
400 PM EDT MON JUN 19 2017

NCZ010-026-192030-
Franklin NC-Warren NC-
400 PM EDT MON JUN 19 2017

...A strong thunderstorm will affect portions of Franklin and
southwestern Warren Counties Until 430 PM EDT...

At 400 PM EDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Louisburg, moving northeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Louisburg, Youngsville, Centerville, Afton and Ingleside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3638 7814 3631 7800 3623 7803 3596 7828
      3594 7835 3601 7847 3604 7849 3607 7847
      3639 7820
TIME...MOT...LOC 2000Z 214DEG 36KT 3604 7837

VINCENT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 10:00 PM EDTSpecial Weather StatementRAHForsyth60 min
Jun 18, 10:27 PM EDTSpecial Weather StatementRAHDavidson, Forsyth, Guilford, Randolph63 min
Jun 18, 11:34 PM EDTSpecial Weather StatementRAHAlamance, Davidson, Guilford, Randolph86 min
Jun 18, 11:59 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford46 min
Jun 19, 12:01 AM EDTSevere Thunderstorm WarningRAHDavidson, Guilford, Randolph44 min
Jun 19, 12:43 AM EDTSpecial Weather StatementRAHMontgomery, Stanly62 min
Jun 19, 1:05 AM EDTSpecial Weather StatementRAHDavidson, Forsyth, Guilford, Randolph85 min
Jun 19, 1:31 AM EDTAreal Flood AdvisoryRAHDavidson, Forsyth, Guilford, Randolph3 hr
Jun 19, 1:19 PM EDTSpecial Weather StatementRAHSampson41 min
Jun 19, 2:40 PM EDTSpecial Weather StatementRAHHarnett50 min
Jun 19, 2:42 PM EDTSpecial Weather StatementRAHHoke48 min
Jun 19, 2:45 PM EDTSpecial Weather StatementRAHCumberland45 min
Jun 19, 3:11 PM EDTSpecial Weather StatementRAHWake49 min
Jun 19, 3:15 PM EDTSpecial Weather StatementRAHJohnston45 min
Jun 19, 3:25 PM EDTSevere Thunderstorm WarningRAHHarnett31 min
Jun 19, 3:30 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Moore31 min
Jun 19, 3:59 PM EDTSpecial Weather StatementRAHNash46 min
Jun 19, 4:14 PM EDTSpecial Weather StatementRAHJohnston61 min
Jun 19, 4:40 PM EDTSpecial Weather StatementRAHChatham, Durham, Granville, Lee, Vance50 min
Jun 19, 5:38 PM EDTSpecial Weather StatementRAHMontgomery52 min
Jun 19, 6:30 PM EDTSpecial Weather StatementRAHMoore45 min
Jun 19, 6:46 PM EDTSevere Thunderstorm WarningRAHHarnett, Hoke, Lee, Montgomery, Moore, Richmond59 min
Jun 19, 6:59 PM EDTSpecial Weather StatementRAHGranville, Person61 min
Jun 19, 7:21 PM EDTSevere Thunderstorm WarningRAHHoke, Scotland25 min
Jun 19, 7:41 PM EDTSpecial Weather StatementRAHHarnett64 min

Nearby

Special Weather Statements in North Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.